Alert archive / Texas / Flash Flood Watches in 2009

Flash Flood Watch 3, NWS Austin/San Antonio, TX

June 19, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Jun 19, 2009, 4:00 AM CDT for Val Verde County, Texas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2009, 4:00 AM CDT (09:00 UTC)
Expired
Jun 19, 2009, 3:28 PM CDT
In force
11 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 11:46 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 11:46 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT THU JUN 18 2009

.DISCUSSION...SEE AVIATION SECTION FOR THE 06Z TAF SITE
DISCUSSION.

&&

.AVIATION...DEEP SOUTH TO SOUTHEAST UPSLOPE FLOW ALONG THE MEXICAN
PLATEAU LATE THIS EVENING PRODUCING CLUSTERS OF THUNDERSTORMS
ALONG THE PLATEAU DEVELOPING NORTHWARD INTO VAL VERDE COUNTY.
THESE STORMS MAY HELP DEVELOP ADDITIONAL SHOWERS VCNTY KDRT TAF
SITE LATER TONIGHT. I-35 CORRIDOR TERMINALS MVFR STRATUS CIGS
LIFTING TO VFR AGAIN AFTER 15Z. SOUTH TO SOUTHEAST WINDS 10 TO 15
KTS WITH OCCASIONAL GUSTS TO 25 KTS. KDRT TERMINAL VFR CIGS
TONIGHT WITH SCATTERED SHOWERS VCNTY OF KDRT BECOMING AFTER 10Z
MVFR STRATUS CIGS DEVELOPING WITH SCATTERED SHOWERS LIFTING TO VFR
AFTER 17Z. SOUTHEAST WINDS GENERALLY 15 TO 25 KTS.

&&

.PREV DISCUSSION... /ISSUED 1108 PM CDT THU JUN 18 2009/

UPDATE...
INCREASED POPS ACROSS VAL VERDE COUNTY FOR TONIGHT BASED ON RADAR
TRENDS.

PREV DISCUSSION... /ISSUED 917 PM CDT THU JUN 18 2009/

UPDATE...
MONSOONAL MOISTURE CONTINUES TO TRAIN NORTHWARD FROM WEST TEXAS TO
THE TEXAS PANHANDLE. THE TROPICAL DEPRESSION LOCATED SOUTH-SOUTHWEST
OF MAZATLAND MEXICO WILL OVER TIME BECOME ENTRAINED WITHIN THIS
MONSOONAL MOISTURE PLUME. AT TIMES THE UPPER LEVEL RIDGE WILL
SHIFT EASTWARD ENOUGH TO ALLOW SHOWERS AND THUNDERSTORMS TO WORK
THEIR WAY EASTWARD...IMPACTING OUR COUNTIES ALONG THE RIO GRANDE.
THE VAD WIND PROFILES AT KDFX AND KEWX DEPICT DEEP SOUTH TO
SOUTHEAST FLOW ACROSS SOUTH CENTRAL TEXAS. THUS ISOLATED SHOWERS
ARE EXPECTED TO DEVELOP BENEATH THE NOCTURNAL INVERSION OVERNIGHT
AND PERSIST THRU MID-DAY FRIDAY.

PREV DISCUSSION... /ISSUED 703 PM CDT THU JUN 18 2009/

DISCUSSION...SEE AVIATION SECTION FOR THE 00Z TAF DISCUSSION.

AVIATION...HIGH PRESSURE ALOFT WILL PROMOTE VFR CONDITIONS THIS
EVENING. I-35 TAF SITES VFR CONDITIONS EXPECTED THIS EVENING WITH
MVFR STRATUS CIGS DEVELOPING AFTER 05Z..LIFTING TO VFR AGAIN AFTER
15Z. SOUTH TO SOUTHEAST WINDS 10 TO 15 KTS WITH OCCASIONAL GUSTS
TO 25 KTS. KDRT TERMINAL VFR CONDITIONS TONIGHT BECOMING AFTER
10Z MVFR CIGS DEVELOPING WITH SCATTERED SHOWERS LIFTING TO VFR AFTER
17Z. SOUTHEAST WINDS GENERALLY 15 TO 25 KTS.

PREV DISCUSSION... /ISSUED 339 PM CDT THU JUN 18 2009/

DISCUSSION...
THE ISOLATED SHOWERS HAVE PERSISTED THIS AFTERNOON AND A FEW
SPRINKLES WERE STILL MOVING NORTHWARD ACROSS THE AREA AND WILL
DISSIPATE OVER THE NEXT COUPLE HOURS WITH THE LOSS OF HEATING.
HOWEVER THE FAR WESTERN CWA WILL SEE INCREASING CHANCES OF
THUNDERSTORMS LATER THIS EVENING INTO FRIDAY & SATURDAY. A BRIEF
MONSOONAL FLOW WAS DEVELOPING OVER WEST TX AS THE UPPER RIDGE
SLIDES EASTWARD AND A LOW/TROUGH OVER BAJA SLOWLY LIFTS
NORTHEASTWARD TOWARD THE SRN ROCKIES OVER THE WEEKEND. SCATTERED
TO NUMEROUS STORMS IN WEST TEXAS/MEXICO WILL SKIRT OUR WESTERN CWA
AS THE TROUGH LIFTS OUT. HAVE INCLUDED SLIGHT TO LOW CHANCE POPS
GENERALLY EAST OF ROCKSPRINGS TO EAGLE PASS LINE...ALTHOUGH THE
BETTER CHANCE POPS WILL BE CONFINED TO THE WESTERN SECTIONS OF VAL
VERDE COUNTY. THE REMAINDER OF THE FORECAST AREA WILL AGAIN SEE
ISOLATED STREAMER SHOWERS IN THE MORNING/EARLY AFTERNOON BUT
COVERAGE WILL BE 10 PERCENT OR LESS AT BEST WITH ONLY SPOTTY
MEASURABLE RAINFALL. IN ADDITION MODERATING AFTERNOON MAX
TEMPERATURES THIS WEEKEND BUT CONTINUING ABOVE SEASONAL NORMS.

BY SUNDAY THE MONSOONAL FLOW OVER WEST TX COMES TO END AS THE RIDGE
BUILDS BACK IN WESTWARD AND PARKS OVER TX THRU THE MIDDLE OF NEXT
WEEK. HAVE REMOVED ALL MENTION OF POPS BY SUNDAY AND RETURN MAX
TEMPS TO UPPER 90S TO NEAR 100 DEGREES MOST AREAS AS WELL. LONG RANGE
MODELS CONTINUE TO INDICATE THE UPPER RIDGE SHIFTING NORTH/NORTHWEST
BY LATE NEXT WEEK/WEEKEND WHICH WOULD RESULT IN A MORE EASTERLY/NELY
FLOW ALOFT...BUT NOT ENOUGH CONFIDENCE TO MENTION ANY RAIN CHANCES
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  94  76  94  75 /  10  10  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  76  95  76  95  75 /  10  10  10  10  -
NEW BRAUNFELS MUNI AIRPORT     76  96  75  95  74 /  10  10  10  10  -
BURNET MUNI AIRPORT            75  92  75  92  73 /  10  10  10  10  -
DEL RIO INTL AIRPORT           78  93  77  92  76 /  30  20  30  20  10
GEORGETOWN MUNI AIRPORT        76  93  75  93  74 /  10  10  10  10  -
HONDO MUNI AIRPORT             77  94  75  96  75 /  10  10  10  10  -
SAN MARCOS MUNI AIRPORT        76  95  75  94  75 /  10  10  10  10  -
LA GRANGE - FAYETTE REGIONAL   77  95  74  94  73 /  10  10  10  10  10
SAN ANTONIO INTL AIRPORT       76  94  76  93  75 /  10  10  10  10  -
STINSON MUNI AIRPORT           77  95  76  94  75 /  10  10  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Jun 19, 2:37 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 AM CDT FRI JUN 19 2009

TXZ171>173-184>194-202>209-217>225-228-191200-
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
237 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT AND FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ183-191200-
VAL VERDE-
237 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT AND FRIDAY...

VERY HEAVY RAINS CAN BE EXPECTED ACROSS VAL VERDE COUNTY. RAINFALL
AMOUNTS OF 3 TO 8 INCHES CAN BE EXPECTED. FLASH FLOODING CAN BE
EXPECTED. RIVER FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:21 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jun 19, 2:26 AM CDTFlash Flood WarningEWXVal Verde4 hr
Jun 19, 4:50 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde40 min
Jun 19, 5:03 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde117 min
Jun 19, 5:39 AM CDTRiver Flood WarningEWXVal Verde30 hr
Jun 19, 6:18 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 19, 7:52 AM CDTRiver Flood WarningEWXVal Verde12 hr
Jun 19, 7:52 AM CDTRiver Flood WarningEWXVal Verde12 hr
Jun 19, 7:52 AM CDTRiver Flood WarningEWXVal Verde12 hr
Jun 19, 9:05 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Flash Flood Watches in Texas, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.